Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 53, NWS St. Louis, MO

May 24, 2020Lewis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 24, 2020, 5:18 PM CDT for Lewis County, Missouri. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 5:18 PM CDT (22:18 UTC)
Expired
May 24, 2020, 6:00 PM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Lewis County, MO

The radar

The St Louis radar (KLSX), 179 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:34 PM CDTHAIL 0.5Monticello, MO
May 24, 5:35 PM CDTHAIL 0.253 Ne Ewing, MO
May 24, 5:55 PM CDTHAIL 0.25La Grange, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

413 
WUUS53 KLSX 242218
SVRLSX
MOC111-242300-
/O.NEW.KLSX.SV.W.0053.200524T2218Z-200524T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
518 PM CDT Sun May 24 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Lewis County in northeastern Missouri...

* Until 600 PM CDT.

* At 518 PM CDT, a severe thunderstorm was located near Lewistown,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Canton, La Grange, La Belle, Lewistown, Ewing, Maywood and
  Monticello.

This also includes Wakonda State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in St Louis.

&&

LAT...LON 4025 9150 4024 9151 4020 9150 4018 9151
      4012 9151 4006 9149 4003 9150 3995 9144
      3995 9185 4015 9195 4018 9195 4026 9180
TIME...MOT...LOC 2218Z 245DEG 15KT 4014 9184 

HAIL...1.25IN
WIND...60MPH
 
$$

Gosselin
1 follow-up statement
586 
WWUS53 KLSX 242236
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
536 PM CDT Sun May 24 2020

MOC111-242300-
/O.CON.KLSX.SV.W.0053.000000T0000Z-200524T2300Z/
Lewis MO-
536 PM CDT Sun May 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR LEWIS COUNTY...

At 536 PM CDT, severe thunderstorms were located along a line
extending from 9 miles north of Lewistown to Maywood, moving east at
25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Canton, La Grange, Lewistown, Ewing, Maywood and Monticello. 

This also includes Wakonda State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.

&&

LAT...LON 4025 9150 4024 9151 4020 9150 4018 9151
      4012 9151 4006 9149 4003 9150 3995 9144
      3995 9176 4008 9181 4022 9187 4026 9180
TIME...MOT...LOC 2236Z 257DEG 20KT 4023 9179 3998 9161 

HAIL...1.00IN
WIND...60MPH
 
$$

Gosselin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:09 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 24, 4:09 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
409 PM CDT Sun May 24 2020

.SHORT TERM...  (Through Late Monday Night)
Issued at 245 PM CDT Sun May 24 2020

The main focus of the period will be on convective trends this
afternoon/evening and then again tomorrow afternoon/evening.

Convection has blossomed across portions of eastern MO and
southwest IL this afternoon, in response to a weak shortwave
trough/MCV moving through the southwesterly flow aloft. Additional
thunderstorms are developing across portions of southwest and
central MO at this hour.

For the rest of this afternoon/evening, expect thunderstorm
coverage to continue to increase mainly across central MO.
Observations indicate weak convergence across southwest MO (WSW
winds to ESE surface winds) which should be enough to continue to
develop thunderstorms in a generally uncapped atmosphere. The
latest mesoanalysis indicates MLCAPEs around 2500-3000 J/kg. The
limiting factor to a more robust severe weather threat remains
deep layer shear, which is only about 10-15 knots. That being
said, fairly dry air between 5-10k feet has contributed to high
DCAPE values (1000-1300 J/kg). Thus, cannot rule out a localized
damaging wind gust this afternoon into this evening, especially
across central MO where deep layer shear is a bit stronger
compared to points further east.

Otherwise, convection should wane with the loss of daytime heating
this evening. A rogue shower or storm will be possible overnight
due to some weak moisture convergence, but most areas will remain
dry. Additional showers/storms are likely on Monday as more weak
shortwaves rounding an upper-level low interact with the warm and
moist airmass in place. However, given guidance has been a bit
overcooked on coverage the past couple of days, have lowered pops
a bit from the previous forecast to be on the lower end of the
ensemble guidance.

Deitsch

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 245 PM CDT Sun May 24 2020

The synoptic pattern at the start of the long term period will
feature a very "blocky" flow regime, with a textbook omega block in
place over the CONUS. We will be near the closed upper-level low
that will slowly meander across the Central Plains into the mid-
Mississippi River Valley. This system will set the stage for an
unsettled period of weather this week.

The latest ensemble guidance suggests the upper-level low will
officially become cut off from the westerlies on Tuesday as it
meanders near the OK/TX border. This will place the region on the
east side of the system, allowing Gulf moisture to pump in on
southerly flow. Weak shortwaves rounding the upper level low will
keep the threat of thunderstorms in the forecast Tuesday into
Wednesday. The National Blend of Models shows similar chances of
convection (60-70% chances) each afternoon/evening on Tuesday into
Wednesday. Given the setup, this seems reasonable. It will not be an
all day rain, but good coverage of showers/thunderstorms are
expected each day.

On Thursday, a cold front will ooze into the region from the
northwest. Given the proximity of the upper-level low providing
upper-level support along with a convergent surface boundary, this
should provide the best coverage of the period (which is supported
by the NBM ensemble guidance as well). Uncertainty increases a bit
as we head into the Friday on the frontal placement, but it appears
at least southeast MO and southwest IL will be close enough to the
front to bring good chances for additional showers/storms.

We should finally see a bit drier weather infiltrate behind the
front on Saturday and Sunday. Temperatures Tuesday through
Thursday will be in the upper 70s and lower 80s, with slightly
cooler weather working in Friday and Saturday.

Deitsch

&&

.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 401 PM CDT Sun May 24 2020

SPECIFICS FOR KSTL:

Keeping a close eye on the area of thunderstorms to the SW of the
St. Louis metro. Given the storms in northern Jefferson county died
fairly quickly, thinking the atmosphere around STL is at least somewhat
worked over by earlier convection. This, combined with the
tendency for these storms to quickly pulse up and down, leads me
to believe that STL, SUS, and CPS may be spared from convection
in the short term. That said, dying storms will likely make it
fairly close to the terminals, especially SUS, so will continue
to monitor closely.

BSH

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 24, 3:10 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
310 PM CDT Sun May 24 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-252015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
310 PM CDT Sun May 24 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Showers and thunderstorms are possible this evening. Main threats
will be localized damaging winds to 60 mph, small hail, and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms for parts of the area from
Monday through Saturday.

Major flooding is occurring or forecast along the Illinois River
from LaGrange to Valley City.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Deitsch

In the hours before

Local storm report, May 24, 4:04 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
404 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             2 S GERALD              38.36N 91.32W
05/24/2020  U0.50 INCH       FRANKLIN           MO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

KD
Local storm report, May 24, 4:10 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
410 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             4 N ROSEBUD             38.44N 91.40W
05/24/2020  E0.50 INCH       GASCONADE          MO   TRAINED SPOTTER

&&

KD
Local storm report, May 24, 4:30 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             4 NNE ROSEBUD           38.44N 91.38W
05/24/2020  E0.75 INCH       GASCONADE          MO   TRAINED SPOTTER

&&

KD
Local storm report, May 24, 4:49 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
449 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             3 N LYON                38.56N 91.19W
05/24/2020  U0.75 INCH       FRANKLIN           MO   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

KD
Local storm report, May 24, 5:02 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
502 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             LA BELLE                40.12N 91.92W
05/24/2020  E0.70 INCH       LEWIS              MO   LAW ENFORCEMENT

&&

KD
Local storm report, May 24, 5:18 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
518 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             LA BELLE                40.12N 91.91W
05/24/2020  E1.00 INCH       LEWIS              MO   PUBLIC

&&

KD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:54 PM CDTSevere Thunderstorm WarningLSXKnox51 min
May 24, 4:08 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis52 min
May 24, 4:31 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Warren30 min
May 24, 5:13 PM CDTFlash Flood WarningLSXJefferson4 hr
May 24, 5:25 PM CDTAreal Flood AdvisoryLSXKnox, Lewis3 hr
May 24, 5:44 PM CDTSevere Thunderstorm WarningLSXLewis46 min
May 24, 6:22 PM CDTFlash Flood WarningLSXPike, Ralls5 hr
May 24, 6:55 PM CDTSevere Thunderstorm WarningLSXPike, Ralls22 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.